Psoriasiform reactions to anti-tumor necrosis factor α therapy

Khang Nguyen, Ruth Ann Vleugels, Nicole F. Velez, Joseph F. Merola, Abrar A. Qureshi

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

OBJECTIVE: Given increasing concern about the adverse effects of anti-tumor necrosis factor α (anti-TNF-α) medications, we sought to characterize psoriasiform eruptions in patients on these medications. METHODS: In a retrospective review of patients at the Brigham and Women's Hospital combined dermatology-rheumatology clinic, we identified 13 patients (1 male and 12 female patients) who developed psoriasiform eruptions while on anti-TNF-α medications. RESULTS: Inciting medications were adalimumab, etanercept, and infliximab. Patients were on their inciting medication for a median time of 24 months and a mean time of 31.3 months before developing eruptions. Five of 7 patients experienced complete resolution of lesions with topical corticosteroids and discontinuation of anti-TNF-α medications with the remaining 2 patients having partial improvement. One of the other 6 patients experienced complete resolution with topical corticosteroid treatment only, with the remaining 5 patients experiencing partial improvement. After changing anti-TNF-α agents, 1 patient had partial improvement of psoriasiform lesions, and 7 patients had no improvement. CONCLUSIONS: All of the main anti-TNF-α medications currently used are capable of causing psoriasiform eruptions. Poor responders to topical agents, such as corticosteroids, may benefit from supplemental therapy aimed at the psoriasiform eruption or changing to a different class of immunomodulatory agents. Switching anti-TNF-α medications had a low likelihood of improving psoriasiform skin reactions, further suggesting that these eruptions are a drug class effect.

Original languageEnglish (US)
Pages (from-to)377-381
Number of pages5
JournalJournal of Clinical Rheumatology
Volume19
Issue number7
DOIs
StatePublished - Oct 1 2013

Fingerprint

Tumor Necrosis Factor-alpha
Therapeutics
Adrenal Cortex Hormones
Drug Eruptions
Rheumatology
Proxy
Dermatology
Skin

Keywords

  • biological therapy
  • drug eruptions
  • infliximab
  • psoriasis
  • rheumatoid arthritis
  • tumor necrosis factor α

ASJC Scopus subject areas

  • Rheumatology

Cite this

Psoriasiform reactions to anti-tumor necrosis factor α therapy. / Nguyen, Khang; Vleugels, Ruth Ann; Velez, Nicole F.; Merola, Joseph F.; Qureshi, Abrar A.

In: Journal of Clinical Rheumatology, Vol. 19, No. 7, 01.10.2013, p. 377-381.

Research output: Contribution to journalArticle

Nguyen, Khang ; Vleugels, Ruth Ann ; Velez, Nicole F. ; Merola, Joseph F. ; Qureshi, Abrar A. / Psoriasiform reactions to anti-tumor necrosis factor α therapy. In: Journal of Clinical Rheumatology. 2013 ; Vol. 19, No. 7. pp. 377-381.
@article{cf3c313a9cbe4da78b62f693448b27db,
title = "Psoriasiform reactions to anti-tumor necrosis factor α therapy",
abstract = "OBJECTIVE: Given increasing concern about the adverse effects of anti-tumor necrosis factor α (anti-TNF-α) medications, we sought to characterize psoriasiform eruptions in patients on these medications. METHODS: In a retrospective review of patients at the Brigham and Women's Hospital combined dermatology-rheumatology clinic, we identified 13 patients (1 male and 12 female patients) who developed psoriasiform eruptions while on anti-TNF-α medications. RESULTS: Inciting medications were adalimumab, etanercept, and infliximab. Patients were on their inciting medication for a median time of 24 months and a mean time of 31.3 months before developing eruptions. Five of 7 patients experienced complete resolution of lesions with topical corticosteroids and discontinuation of anti-TNF-α medications with the remaining 2 patients having partial improvement. One of the other 6 patients experienced complete resolution with topical corticosteroid treatment only, with the remaining 5 patients experiencing partial improvement. After changing anti-TNF-α agents, 1 patient had partial improvement of psoriasiform lesions, and 7 patients had no improvement. CONCLUSIONS: All of the main anti-TNF-α medications currently used are capable of causing psoriasiform eruptions. Poor responders to topical agents, such as corticosteroids, may benefit from supplemental therapy aimed at the psoriasiform eruption or changing to a different class of immunomodulatory agents. Switching anti-TNF-α medications had a low likelihood of improving psoriasiform skin reactions, further suggesting that these eruptions are a drug class effect.",
keywords = "biological therapy, drug eruptions, infliximab, psoriasis, rheumatoid arthritis, tumor necrosis factor α",
author = "Khang Nguyen and Vleugels, {Ruth Ann} and Velez, {Nicole F.} and Merola, {Joseph F.} and Qureshi, {Abrar A.}",
year = "2013",
month = "10",
day = "1",
doi = "10.1097/RHU.0b013e3182a702e8",
language = "English (US)",
volume = "19",
pages = "377--381",
journal = "Journal of Clinical Rheumatology",
issn = "1076-1608",
publisher = "Lippincott Williams and Wilkins",
number = "7",

}

TY - JOUR

T1 - Psoriasiform reactions to anti-tumor necrosis factor α therapy

AU - Nguyen, Khang

AU - Vleugels, Ruth Ann

AU - Velez, Nicole F.

AU - Merola, Joseph F.

AU - Qureshi, Abrar A.

PY - 2013/10/1

Y1 - 2013/10/1

N2 - OBJECTIVE: Given increasing concern about the adverse effects of anti-tumor necrosis factor α (anti-TNF-α) medications, we sought to characterize psoriasiform eruptions in patients on these medications. METHODS: In a retrospective review of patients at the Brigham and Women's Hospital combined dermatology-rheumatology clinic, we identified 13 patients (1 male and 12 female patients) who developed psoriasiform eruptions while on anti-TNF-α medications. RESULTS: Inciting medications were adalimumab, etanercept, and infliximab. Patients were on their inciting medication for a median time of 24 months and a mean time of 31.3 months before developing eruptions. Five of 7 patients experienced complete resolution of lesions with topical corticosteroids and discontinuation of anti-TNF-α medications with the remaining 2 patients having partial improvement. One of the other 6 patients experienced complete resolution with topical corticosteroid treatment only, with the remaining 5 patients experiencing partial improvement. After changing anti-TNF-α agents, 1 patient had partial improvement of psoriasiform lesions, and 7 patients had no improvement. CONCLUSIONS: All of the main anti-TNF-α medications currently used are capable of causing psoriasiform eruptions. Poor responders to topical agents, such as corticosteroids, may benefit from supplemental therapy aimed at the psoriasiform eruption or changing to a different class of immunomodulatory agents. Switching anti-TNF-α medications had a low likelihood of improving psoriasiform skin reactions, further suggesting that these eruptions are a drug class effect.

AB - OBJECTIVE: Given increasing concern about the adverse effects of anti-tumor necrosis factor α (anti-TNF-α) medications, we sought to characterize psoriasiform eruptions in patients on these medications. METHODS: In a retrospective review of patients at the Brigham and Women's Hospital combined dermatology-rheumatology clinic, we identified 13 patients (1 male and 12 female patients) who developed psoriasiform eruptions while on anti-TNF-α medications. RESULTS: Inciting medications were adalimumab, etanercept, and infliximab. Patients were on their inciting medication for a median time of 24 months and a mean time of 31.3 months before developing eruptions. Five of 7 patients experienced complete resolution of lesions with topical corticosteroids and discontinuation of anti-TNF-α medications with the remaining 2 patients having partial improvement. One of the other 6 patients experienced complete resolution with topical corticosteroid treatment only, with the remaining 5 patients experiencing partial improvement. After changing anti-TNF-α agents, 1 patient had partial improvement of psoriasiform lesions, and 7 patients had no improvement. CONCLUSIONS: All of the main anti-TNF-α medications currently used are capable of causing psoriasiform eruptions. Poor responders to topical agents, such as corticosteroids, may benefit from supplemental therapy aimed at the psoriasiform eruption or changing to a different class of immunomodulatory agents. Switching anti-TNF-α medications had a low likelihood of improving psoriasiform skin reactions, further suggesting that these eruptions are a drug class effect.

KW - biological therapy

KW - drug eruptions

KW - infliximab

KW - psoriasis

KW - rheumatoid arthritis

KW - tumor necrosis factor α

UR - http://www.scopus.com/inward/record.url?scp=84885189916&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84885189916&partnerID=8YFLogxK

U2 - 10.1097/RHU.0b013e3182a702e8

DO - 10.1097/RHU.0b013e3182a702e8

M3 - Article

C2 - 24048106

AN - SCOPUS:84885189916

VL - 19

SP - 377

EP - 381

JO - Journal of Clinical Rheumatology

JF - Journal of Clinical Rheumatology

SN - 1076-1608

IS - 7

ER -